Friday, April 29, 2011

Friday April 29, 2011 - Does weight loss have an effect on your bipolar disorder?

This is the copy of an email and my response.
Sent today:

Hi Chris, 

I have a question that I hope you can help me with.  I had the Gastric Sleeve surgery in August 2008.  I have been diagnosed as Bi-polar for about 10-12 years now.  I was wondering if you know, or have heard of any person with bipolar who's had a weight loss surgery and then had their bipolar get worse?  I am a 50 year old female and I am having a terrible time with mood swings and depression.  Actually, for the past 6 months I have also started drinking, which does not help the depression.  I have just started researching, and I haven't found that much info., so I was just wondering if you knew of any cases where the surgery had a negative affect on the Bipolar symptoms.  

Thanks for reading my e-mail.  Best wishes for a happy, healthy life.  I'll keep checking in on you.

~ xxxxxxx

My response:

Hi xxxxxxxxx,

I have a story that may be topical. In 2007 I felt like shit. Nothing acute; just plain bad. In July 2007 I was diagnosed with everything from diabetes (not true), h-pylori, mono, and leukemia. Not my favorite phone call. 

After some slow diagnostic progress, I was admitted to the hospital. My body cavity had filled with water (I still don't know why) and they put me on IV lasix and I lost 56 pounds water weight in four days. Plus, I had spots all over my lungs so they put me on blood thinners. In retrospect that was pretty stupid considering my critically low platelet count. And no, I don't smoke. 

Anyway, after two weeks I left the hospital and I just stopped eating. The medications, particularly the heparin, left a metallic taste in my mouth that wouldn't go away. Everything tasted horrible so I didn't eat. By New Year's Eve I had lost 40 additional pounds and began to go psychotic. On Jan 2 2008 I was institutionalized. I finally came back to reality near the end of the month. All I remember is snap shots of my hallucinations. Several haunt me to this day. We don't know conclusively why it happened, but we think that the weight loss had caused lithium poisoning. I don't take lithium anymore. 

So, in part, the weight loss had a very dramatic and nearly lethal affect on my physical and mental being. I know, my wife knows, and my doctor and psychologist knows that I may have side effects from the weight loss surgery and constant monitoring will be needed. I guess 2007-08 taught me some good lessons. 

I'm sure you know that bipolars tend to gravitate towards "self-medications" in times of trouble or glee or Thursday. Anyway, alcohol only compounds everything. Your meds won't work and your depression will get worse. So have one more martini and give it up. The last time I tried to become an alcoholic I was sent to rehab and the mental health facility. Talk about a buzz kill.

Also, many bipolar meds tend to make you gain weight. So, your body is at war with itself and the medication. You need to find a better doctor. 

I have a big question for you! How much have you lost and how has it changed your life? 

I genuinely hope you feel better. Please stay in touch.

~ Christopher

(PS: I am going to make this today's post without your name.)

I welcome and answer all emails.

No comments:

Post a Comment